Alert archive / Texas / Wind Chill Advisories in 2021

Wind Chill Advisory 1, NWS Lubbock, TX

February 16, 202112 counties in Texas

NWS Lubbock, TX issued this wind chill advisory at Feb 16, 2021, 8:41 AM CST for 12 counties in Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 8:41 AM CST (14:41 UTC)
Expired
Feb 16, 2021, 11:58 AM CST
In force
3 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hall County, TX, Kent County, TX, King County, TX, Motley County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 100 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 2.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWUS44 KLUB 161441
WSWLUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lubbock TX
841 AM CST Tue Feb 16 2021

TXZ024>026-030>032-036>038-042>044-161800-
/O.NEW.KLUB.WC.Y.0001.210216T1441Z-210216T1800Z/
/O.CON.KLUB.WW.Y.0004.210216T1500Z-210217T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Garza-Kent-Stonewall-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory
841 AM CST Tue Feb 16 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...For the Winter Weather Advisory, snow expected. Total 
  snow accumulations of up to one inch. For the Wind Chill 
  Advisory, very cold wind chills. Wind chills as low as 15 
  below zero.

* WHERE...Portions of the Rolling Plains and the extreme southern
  Texas Panhandle.

* WHEN...For the Winter Weather Advisory, until 6 PM CST this 
  evening. For the Wind Chill Advisory, until noon CST today.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact travel. The cold wind chills could 
  result in hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TXZ021>023-027>029-033>035-039>041-161800-
/O.CON.KLUB.WW.Y.0004.210216T1500Z-210217T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
841 AM CST Tue Feb 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of around one 
  inch.

* WHERE...Portions of northwest and the Panhandle of Texas.

* WHEN...From 9 AM this morning to 6 PM CST this evening. Snow 
  will begin near the New Mexico state line around 9 AM and will 
  then spread eastward through the morning. Areas east of the 
  Caprock escarpment may not see snow develop until after noon.

* IMPACTS...Plan on slippery road conditions. The cold wind 
  chills as low as 10 below zero could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Sincavage
1 follow-up statement
892 
WWUS44 KLUB 161758
WSWLUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lubbock TX
1158 AM CST Tue Feb 16 2021

TXZ024>026-030>032-036>038-042>044-162100-
/O.CAN.KLUB.WC.Y.0001.000000T0000Z-210216T1800Z/
/O.CON.KLUB.WW.Y.0004.000000T0000Z-210217T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Garza-Kent-Stonewall-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory
1158 AM CST Tue Feb 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WIND CHILL ADVISORY IS CANCELLED...

* WHAT...For the Winter Weather Advisory, snow expected. Total
  snow accumulations of up to one inch. 

* WHERE...Portions of northwest and the Panhandle of Texas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact travel. 

* ADDITIONAL DETAILS...Although the Wind Chill Advisory has been
  cancelled, wind chills between zero and -5 degrees will be
  possible across the Rolling Plains for the rest of the
  afternoon. The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TXZ021>023-027>029-033>035-039>041-162100-
/O.CON.KLUB.WW.Y.0004.000000T0000Z-210217T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
1158 AM CST Tue Feb 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of around one 
  inch.

* WHERE...Portions of northwest and the Panhandle of Texas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Cold wind chills 
  could result in hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Sincavage

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 5:25 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 16, 5:25 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
525 AM CST Tue Feb 16 2021

.AVIATION...
MVFR ceilings this morning. With light snow onset late morning
expect vsby and/or ceilings to decrease into IFR territory at
times. Stratus to hang in overnight even after the snow stops. IFR
category looking likely, especially at KLBB and KPVW.

&&

.PREV DISCUSSION... /issued 352 AM CST Tue Feb 16 2021/

SHORT TERM...
Focus this morning is on the next round of snow to affect the
forecast today and into tonight. An upper level short wave trough
just taking shape over the 4-corners region and supported by 150+ kt
jet streak nosing southeastward out of northern California and
Nevada will sharpen as it moves southeastward, progged to cross the
South Plains/Panhandle region tonight. Initial lift associated with
the initial piece of jet energy moving across southern New Mexico
later this morning is expected to begin spreading light snow across
the western counties between 15 and 18 UTC. Earlier indications
suggest a potential for some freezing rain as precipitation begins.
While that isn't out of the question, progged soundings suggest that
a warm nose near 800 mb will be quickly cooled as precipitation
falls through that part of the column with temperatures at that
level falling quickly below 0C, thus limiting threat from the
precipitation phase. As the jet streak moves steadily to the east-
southeast the light snow is progged to move generally eastward
across the forecast area. Focus for snow then shifts pretty quickly
northward this evening as the upper trough moves across northeastern
New Mexico and the dynamics focus across the Panhandle. Additional
snowfall looks mostly likely this evening across the northern row of
counties, tapering off after midnight.

Overall, dynamics associated with the initial lift do not look
terribly strong and duration looks on the order of hours rather than
most of the day. Thus, snowfall amounts for today are likely to top
out around an inch for most areas. Given a continuation of very cold
temperatures even an inch of snow could cause exacerbate
deteriorated road conditions. Will thus issue a Winter Weather
Advisory beginning at 9 am and continuing to 6 pm. The advisory may
need to be extended into the evening for parts of the far southern
Panhandle where another inch or so is possible as the last bit of
lift affects that part of the forecast area.

LONG TERM...
Above freezing temperatures are on the horizon, but we still need to
get through the next few days of exceptionally cold temperatures,
especially at night, with single digit/teen lows through Friday
morning.

Light snow will begin to taper off and shift east by early afternoon
Wednesday as an upper level trough deepens and expands across our
region, reinforcing more cold air through early Friday morning.
Daytime highs will climb back into the 20s and 30s tomorrow and
Thursday. By early Friday, ridging to the west will finally lead
to midlevel heights rising and our temperatures will begin to
moderate back into the 50s and 60s for Friday afternoon and the
weekend. The longwave pattern remains active, though certainly
lacking the extreme weather we've seen the past week. The ECMWF is
cooler than the GFS as we move farther out in the extended with
overall flatter upper level flow and less surface response to
shortwave ridging for the end of this weekend and next week. We
appear to break completely loose of the cold pattern by the
beginning of next week as temperatures return to near 70 next
Tuesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for TXZ021>044.

&&

07/55/07
Hazardous weather outlook, Feb 16, 3:30 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
330 AM CST Tue Feb 16 2021

TXZ021>044-170930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
330 AM CST Tue Feb 16 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect for all of the
South Plains area from 9 AM to 6 PM today for snow amounts around 1
inch. Additional snowfall will be possible across the extreme
southeastern Panhandle tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:32 AM CSTWinter Weather AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more35 hr

Nearby

Wind Chill Advisories in Texas, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.